Alert archive / Tennessee / Flash Flood Warnings in 2002

Flash Flood Warning 51, NWS Memphis, TN

September 26, 20025 counties in Tennessee

NWS Memphis, TN issued this flash flood warning at Sep 26, 2002, 4:15 PM CDT for 5 counties in Tennessee. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2002, 4:15 PM CDT (21:15 UTC)
Expired
Sep 26, 2002, 10:15 PM CDT
In force
6 hr
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Chester County, TN, Decatur County, TN, Hardeman County, TN, Henderson County, TN, Madison County, TN

The radar

The Memphis radar (KNQA), 131 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 262115
FFWMEM
TNC023-039-069-077-113-270315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
415 PM CDT THU SEP 26 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DECATUR COUNTY IN TENNESSEE
  CHESTER COUNTY IN SOUTHWEST TENNESSEE
  HARDEMAN COUNTY IN SOUTHWEST TENNESSEE
  HENDERSON COUNTY IN SOUTHWEST TENNESSEE
  MADISON COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 1015 PM CDT.

* AT 415 PM CDT...WEATHER RADAR INDICATED VERY HEAVY RAIN OVER       
  WEST TENNESSEE. DOPPLER RADAR ESTIMATES OF 2 TO 4 INCHES HAVE      
  FALLEN IN THESE AREAS. AN ADDITIONAL 2 INCHES OF RAIN WILL FALL    
  THIS EVENING. MADISON COUNTY EMERGENCY MANAGEMENT REPORTS THAT     
  NUMEROUS ROADS ARE FLOODED IN OR AROUND JACKSON.

* CITIES AFFECTED THROUGH 1015 PM CDT INCLUDE...
  REAGAN...PARSONS...MIFFLIN...LEXINGTON...JACKSON...JACKS CREEK...
  HENDERSON...DECATURVILLE...DARDEN...CLOVERPORT...BLUE GOOSE...
  BEMIS...BARGERTON

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3580 8811 3547 8812 3533 8904 3567 8895

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 2:55 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 26, 2:55 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
255 PM CDT THU SEP 26 2002

..MAIN FCST ISSUE FLASH FLOODING...

.FIRST PERIOD...
HVY RNFL IS OCCURRING TO THE NORTHWEST OF ISIDORE/S
CIRCULATION CENTER...IN THE DEFORMATION ZONE...FROM NORTHWEST
MISSISSIPPI TO INTO WEST TENNESSEE.  ALREADY RNFL IN THE 3 TO 6
INCHES CATEGORY HAS FALLEN ACRS MUCH OF NRN MS.  CURRENT FFA IS
PERFECT.  DEBATED EXTENDING INTO THE THREE COUNTIES NOT YET INCLUDED
IN W TN...BUT ESTIMATES INDICATE ONLY .3 INCHES SINCE THE RAIN
BEGAN.  ALSO...WILL ISSUE A SEVERE WEATHER OUTLOOK FOR ISOLD TORNADO
THREAT ACRS NERN MS AND ADJACENT W TN SINCE THE CIRCULATION CENTER
SHOULD TRACK OVER THIS AREA.  LATEST AVN HAS MOVED THE TRACK OF THE
SFC LOW A BIT FARTHER W.  THIS IS CONSISTENT WITH RADAR AND SATL
TRENDS AND IS CAUSING MORE HVY RNFL FARTHER W.

.LATER PERIODS...
ISIDORE MAKES A RAPID EXIT FRIDAY MORNING.  WEATHER TURNS RATHER
TRANQUIL AFTER 18 HRS AS SFC HI PRES BUILDS INTO THE RGN.  ALTHOUGH
MODIFIED...A PIECE OF THE RATHER CHILLY AIRMASS ACRS THE NRN US
CIRCULATES INTO THE MIDSOUTH FROM FRIDAY NIGHT THRU SAT.  WILL GO
SLGTLY NR OR BLO CLIMO...BEFORE UPR RDG BEGINS TO TAKE HOLD WITH
DVLPG WARMING TREND FOR SUN AND MON.

.EXTENDED FCST...
MAIN FOCUS THIS EXTENDED PACKAGE WILL BE DVLPG UPR RDG ACRS SERN US
BEGINNING ON DAY 3.  THIS RDG WILL KEEP ABV AVE TEMPS ACRS THE CWFA
THRU DAY 6. DRY CIRCULATION AROUND THE UPR HIGH FOR DAYS 3 THRU 6
WILL BE BENEFICIAL AFTR HVY RNFL TODAY. H5 TROF SWINGS INTO CENTRAL
US AND KICKS A CDFNT INTO THE MIDSOUTH FOR DAY 7 SO WILL INCLUDE
TSTMS IN THE FCST.  HAVE GOOD CONFIDENCE IN THIS FCST WITH
ECMWF/CANADIAN AND MRF ALL IN AGREEMENT.

PRELIMINARY NUMBERS...
MEM 065/079 060/080 060
MKL 066/077 056/080 055
JBR 062/080 057/080 057
TUP 066/078 057/081 056

.MEG...FLOOD WATCH TONIGHT FOR NRN MS AND W TN...EXCEPT
LAKE...DYER...AND OBION COUNTIES.

 BELLES

In the hours before

Special weather statement, Sep 26, 3:20 PM CDT, 55 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ002>004-019>021-048>055-088>092-270900-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
320 PM CDT THU SEP 26 2002

THIS OUTLOOK COVERS WEST TENNESSEE...NORTH MISSISSIPPI...EAST
ARKANSAS AND THE MISSOURI BOOTHEEL.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF WEST TENNESSEE AND NORTHEAST MISSISSIPPI. THE
RISK AREA IS GENERALLY ALONG AND SOUTHEAST OF A LINE FROM JACKSON TN
TO OXFORD MS AND INCLUDES THE TUPELO AND CORINTH AREAS.

THE MAIN THREAT IS FOR ISOLATED TORNADOES WHICH ARE POSSIBLE NEAR
THE TRACK OF ISIDORE THROUGH TONIGHT OVER NORTHEAST MISSISSIPPI AND
SOUTHEASTERN PORTIONS OF WEST TENNESSEE.

EXCESSIVE RAINFALL WILL ALSO BE A CONTINUED THREAT OVER NORTH
MISSISSIPPI AND PORTIONS OF WEST TENNESSEE THROUGH THE EVENING. THIS
EXCESSIVE RAINFALL COULD EASILY ALLOW FLOODING TO OCCUR.

PEOPLE LIVING IN THE MIDSOUTH WILL NEED TO STAY TUNED FOR LATER
STATEMENTS OR POSSIBLE WARNINGS. STORM SPOTTER GROUPS AND EMERGENCY
MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR POSSIBLE ACTIVATION
THIS AFTERNOON AND TONIGHT. MONITOR NOAA WEATHER RADIO...COMMERCIAL
RADIO...TV AND CABLE TELEVISION OUTLETS FOR THE LATEST FORECASTS
AND INFORMATION.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 2:21 PM CDTFlash Flood WarningMEGHardin, McNairy5 hr
Sep 26, 4:45 PM CDTFlash Flood WarningMEGCarroll, Crockett, Fayette, Gibson, Haywood, Henry and 4 more6 hr

Nearby

Flash Flood Warnings in Tennessee, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.